Jun 26, 2002
You are probably as tired of hearing about diarrhea as I am having it. It has gotten so bad I need to know the washrooms enroute to work. I have not had solid stool in over a year now. I am bloated with explosive liquid diarrhea like a tap running water. Barely any warning. My meds were Zerit, Ziagen, Viramune, Paxil and Wellbutrin. Thinking it was the Zerit we recently switched to Videx EC once a day. It is worse than ever and even with Lomitil 12 tabs daily I can't leave the toilet far behind. I am told I must have an extra sensitive bowel. As soon as I eat anything I empty out. I have tried Prodium, Metamucil, calcium and Immodium to no avail. What would you recommend. Is there a good med combination that is less attacking on one's GI system? I have had numerous stool samples done and all are negative. I have been off work due to a hip replacement at age 48 from avascular necrosis and due to return next month. I do not see how I can return if I cannot leave the toilet behind. Any suggestion would be greatly appreciated. Thanks for taking time in regards to this question.
| Response from Dr. Boyle
That is truly an awful problem. I am not sure, however, that it is necessarily related to your medications. You might need a thorough work up for diarrhea, including a complete endocrine and gastrointestinal evaluation, with a colonoscopy. If you haven't seen one already, you should get a referral to a gastroenterologist. It sounds like you have tried the usual anti-diarrheals. You might consider trying the addition of a pancreatic enzyme supplement (e.g., Pancrease) or tincture of opium, which have provided some relief to some of my patients.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.